Article Text

This article has a correction. Please see:

PDF
Simvastatin co-prescribed with protease inhibitors despite dangerous drug interactions
  1. Katherine M Coyne,
  2. Marta Boffito,
  3. Nick Theobald,
  4. David Asboe
  1. Chelsea and Westminster NHS Foundation Trust, London, UK
  1. Correspondence to:
 Katherine Coyne
 St Stephen’s Centre, Chelsea and Westminster NHS Foundation Trust, 369 Fulham Road, London SW10 9NH, UK; katherine.coyne{at}chelwest.nhs.uk

Statistics from Altmetric.com

Drug interactions with anti-retrovirals are frequent and can be dangerous. Protease inhibitors (PIs) inhibit the metabolism of simvastatin, and co-administration is contraindicated. Despite this, we have seen a recent cluster of patients prescribed simvastatin whilst on PIs.

A 58-year-old man was taking abacavir, lamivudine, atazanavir and ritonavir. His HIV physician noted raised cholesterol and wrote to the patient and his general practitioner (GP), stating that simvastatin is not recommended with his antiretroviral combination, but low dose atorvastatin or pravastatin …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Correction
    BMJ Publishing Group Ltd